Rituximab and mood disorders?: Hi, I have been having a... - NRAS

NRAS
26,275 members30,124 posts

Rituximab and mood disorders?

Hi,

I have been having a rough go. I got really bad anxiety and depression approximately 2 months after my rituximab infusions. I don't know if this is as a result of the infusions as I got an informational pamphlet about rituximab and it mentioned mood changes and to tell your rheumy. But my rheumy says it's not from that. Has anyone else had this experience? And if so have u had to go on antidepressants? I've been on mirtazapine and had to come off due to high alt levels. Now I'm scared to try another antidepressant.

Liz

20 Replies
oldestnewest

I was on Rituxan for 1.5 yrs. it had no beneficial effects but also no noticeable side effects. The truth is it affects everyone differently. Another consideration is that you are dealing with a chronic illness which causes extreme stress. Perhaps the depression and anxiety is justified by circumstances and drugs are not the answer? Perhaps reducing the stress in your life would help. It is an individual thing. What works for you is what you find soothing. What puts you in a good place ? Perhaps talking to someone and venting is for you ?

Fair disclosure, I hate drugs. They certainly serve a purpose but like pain meds, often over used. Again, my personal bias.

Reply

Thx for your reply! The problem is I really can't function. I'm not eating.... trapped in my mind...don't want to do anything....I'm in a really bad place.

1 like
Reply

I hate the drugs as well...not my first choice...but battling this since early February. Tried to distract myself...walks... going out

Reply

Have you considered Oil Vape 💨THC or simply CBD oil. I have a very long list of allergies but these have proven very helpful for pain, nausea, sleep and stress management. I have had no inflammation for over 18 months. I also take no opiates. This makes it easier as can skip my GP and deal only with my Rheumy.She gets it. I do not need to convince her that I am suffering she knows. Sometimes it is best to treat it first then find other solutions long term.

Reply

I am so sorry to hear you are suffering. Why do you think it is the Retuxan ? I ask because I switched to Xeljanz about five weeks ago and thought the anxiety was tied to that. My pharmacist says it is not a side effect but that means very little. The fact is who cares why just make it stop , right. I sure hope you find a solution quickly. It can truly be unrelenting at times. I said to my husband that I wish I were small so I could just have a good old fashioned tantrum. It makes me want to scream in pure frustration. But believe that this too shall pass.

Reply

On an information card I received it mentioned mood disorders. I asked about marijuana but psychiatrist said not good for depression it anxiety. I have just never had this issue in the past. It started 2 mths after my infusions. 1 year after my wegners diagnosis. I just feel so lost, alone, and helpless.

Reply

Vaping is very different from smoking. I have no cognitive effect whatsoever. But it is not for everyone. I think it works best for me as I have many allergies which limit my options.

Reply

You’re so right when you say who cares what causes it just make it stop! Are you supposed to feel better because your doctor says it’s not listed as a SE.

Great that lots of folk don’t have it as a side effect but some do and it’s dreadful 😩

2 likes
Reply

I've been on RTX since 2016 & had no side effects....except been a bit more tired than usual ...certainly no anxiety or depression....but I did get anxiety on Prednisolone.

Maybe Have a chat with your Rheumy nurse & see what she advises.

Reply

Me as well. In fact I would say it made me psychotic. I was crying for hours every morning , paranoid and major anxiety. What a terrible feeling. My heart really goes out to those who experience that anxiety on an on going basis. I would definitely do whatever drug would work.

1 like
Reply

Been on Rituximab now 2and half years not had any mood swings. Its changed my life being on it and am just starting to lose abit of weight I'd put on. Xx

2 likes
Reply

Hi, I’ve tried methotrexate, sulphasalzine and hydroxychloroquine and they all gave me severe anxiety and depression. I was also told by my doctor that it wasn’t the drugs but in the side effects mood changes is listed. I tried methotrexate again as I thought the anxiety was perhaps down to menopause and I now use HRT patches but the same thing happened again. Now I’m not quite sure what to do or what I will be offered as I’m still in pain but at least I can handle it mentally which I certainly couldn’t whilst on those drugs.

Don’t be fobbed off, you shouldn’t have to endure feeling that way, it’s no way to live.

Good luck 😊

1 like
Reply

Thx everyone for you support....it's been a rough road and this other bump of anxiety and depression has made it more so. I am hoping to come out of this stronger but can't see any light at the end of the tunnel. My psychiatrist wants to put me on a med called trintellix because supposedly it's not supposed to affect the liver...I'm so paranoid about starting it cause if anyone has been on antidepressants the beginning can be hell...nausea, headaches....I don't wish this kind of suffering on anyone.

Reply

So sorry. Same thing happened to me. Plus, my hair was coming out in handfuls and she said the same thing. It was before I knew about HealthUnlocked and thought I had lost my mind. The women (most are women) on here saved my life. My problems were caused by mtx and I stopped it and the depression went away. My rheumatologist recently wanted to put me on rtx and I have refused. I'm on sulfasalazine now and tho I still have pain, but at least I'm not suicidal.

Reply

Oh Sharon, I'm in such bad shape...I don't know what to do...I have no appetite and am forcing myself to eat...don't have any motivation to do anything and am tired...I hate the thought of taking more drugs but am not coping well. I have two kids and thank God I have support or I don't know how I would manage.

Reply

Oh Sweet Candy, I know exactly how you are feeling. Depression feeds on itself. The things you should be doing to help the depression (sun, fresh air, walking), you are too depressed and tired to do. I was fortunate in that I was able to get free therapy through my oncology clinic ( I am a cancer survivor) and that helped. It also forced me to clean up and go out once a week. Some of us are just more sensitive to these drugs than others and shame on these rheumatologists for not recognizing that. I can tell you that my depression lifted within 2 weeks of stopping mtx and my hair started growing back. I hope you can find a medication that helps your pain without destroying you. (Biologics maybe?) Huge hugs coming your way. Please feel comfortable reaching out to me anytime you want.

Reply

Rituximab is a biologic so it stays in your system...I don't know if hard going in with me all I can say is I am in a dark hole. I have been getting out ..walking, going to run errands but I just feel so blah...thx for the support

Reply

Hi I just been searching on post on rtx and anxiety, I’m in a bad place to.. how are you now? My symptoms are horrendous ocd headaches can’t eat dizziness, my gp reckons it’s the rtx so she gave me beta blockers.. just so curious to see how you’ve been.. cos I’m in the same boat as you and sinking fast. I do hope your better tho 😩

Reply

Hi,

I'm doing a bit better not 💯. But on antidepressants and a low dose if an antipsychotic med. It's been hard not gonna lie...I am convinced this is from the drugs as well because before the rituxin my head was fine. I'm sorry to hear you are not doing well and know that u are not alone....it will get better.

Reply

Hi sweet candy sorry about the delay I’ve been up the wall myself how are you now? I’ve niw got aliver scan and acamera to go down I’ve had the worst pains in my stomache, these drugs are Lethel.. my ocd. As calmed but now this it’s likeahuge circle I’m going around and around, can’t wait for it to come out my body..I hope your doing better I feel for you cos I know what’s it’s lik.. sorry about the delay again been so long.x

Reply

You may also like...